Alert archive / California / Wind Advisories in 2024

Wind Advisory 13, NWS Eureka, CA

February 29, 2024

NWS Eureka, CA issued this wind advisory at Feb 29, 2024, 2:09 PM PST. It took effect at Mar 1, 2024, 1:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2024, 2:09 PM PST (22:09 UTC)
In effect from
Mar 1, 2024, 1:00 PM PST
Expired
Mar 2, 2024, 4:00 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

127 
WWUS76 KEKA 292209
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
209 PM PST Thu Feb 29 2024

CAZ115-011200-
/O.CAN.KEKA.WI.Y.0012.000000T0000Z-240301T0000Z/
/O.NEW.KEKA.WI.Y.0013.240301T2100Z-240302T1200Z/
Southern Lake-
Including Hidden Valley Lake, Knobcone Camp, Clearlake Park, and
Clearlake
209 PM PST Thu Feb 29 2024

...WIND ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 4 AM PST SATURDAY...


* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected on high terrain. Gusts up to 50 mph at lake level.

* WHERE...Southern Lake.

* WHEN...From 1 PM Friday to 4 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ110-111-114-292315-
/O.CAN.KEKA.WI.Y.0012.000000T0000Z-240301T0000Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
209 PM PST Thu Feb 29 2024

...WIND ADVISORY IS CANCELLED...

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
4 follow-up statements
179 
WWUS76 KEKA 011137
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
337 AM PST Fri Mar 1 2024

CAZ115-011945-
/O.CON.KEKA.WI.Y.0013.240301T2100Z-240302T1200Z/
Southern Lake-
Including Knobcone Camp, Hidden Valley Lake, Clearlake, and
Clearlake Park
337 AM PST Fri Mar 1 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM 
PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected on high terrain. Gusts up to 50 mph at lake level.

* WHERE...Southern Lake County.

* WHEN...From 1 PM this afternoon to 4 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

RPA
528 
WWUS76 KEKA 011933
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1133 AM PST Fri Mar 1 2024

CAZ115-020345-
/O.CON.KEKA.WI.Y.0013.240301T2100Z-240302T1200Z/
Southern Lake-
Including Hidden Valley Lake, Knobcone Camp, Clearlake, and
Clearlake Park
1133 AM PST Fri Mar 1 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected on high terrain. Gusts up to 50 mph at lake level.

* WHERE...Southern Lake.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
625 
WWUS76 KEKA 020349
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
749 PM PST Fri Mar 1 2024

CAZ115-021200-
/O.CON.KEKA.WI.Y.0013.000000T0000Z-240302T1200Z/
Southern Lake-
Including Clearlake, Knobcone Camp, Hidden Valley Lake, and
Clearlake Park
749 PM PST Fri Mar 1 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected on high terrain. Gusts up to 50 mph at lake level.

* WHERE...Southern Lake County.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges. There is an increased risk of tree branches and other 
  debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka
360 
WWUS76 KEKA 021133
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
333 AM PST Sat Mar 2 2024

CAZ115-021245-
/O.EXP.KEKA.WI.Y.0013.000000T0000Z-240302T1200Z/
Southern Lake-
Including Clearlake, Clearlake Park, Knobcone Camp, and Hidden
Valley Lake
333 AM PST Sat Mar 2 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

The strongest westerly winds have come to an end. A few gusts up to 
40 mph will be possible in stronger showers through the morning 
hours.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

RPA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Feb 29, 5:28 AM PST, 8 hours 41 minutes earlier.

Area forecast discussion, Feb 29, 5:28 AM PST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
528 AM PST Thu Feb 29 2024

.SYNOPSIS...A strong winter storm will impact the area today with
moderate to heavy rain showers along the north coast and strong wind
this morning. Heavy snow will begin to fall along high mountain
passes early this morning, and snow levels will continue to drop in
elevation through Saturday morning.

&&

.DISCUSSION...Current space pictures depict banded high cloud
associated with a cold front moving over the Oregon Coast early this
morning, backed by a broad area of open cellular cumulus stretching
from just offshore the PNW to the Gulf of Alaska. Latest surface obs
show the boundary of the cold front sliding down the southern Oregon
coastline at time of writing, with sharply dropping temperatures (of
nearly 10 degrees) occurring with the boundary's passage.
Additionally, radar imagery shows a band of heavier precip
sliding southward down the coast with this boundary, with more
broken and showery precip behind this feature. This boundary is
forecast to progress across NWRN CA this morning, with the latest
hires guidance showing it exiting to the SE by early this
afternoon.

The boundary passage this morning marks the beginning of impacts
from a large trough over the NEPAC. Winds are expected to peak this
morning with its passage, with gusts in Humboldt and Del Norte
hitting around 40 to 55 mph...while some isolated mountain peaks may
see gusts in the mid 60 mph range. Winds sharply decrease and turn
westerly behind the front, with obs downstream of the front
reporting gusts in the 15 to 30 mph range this morning. The winds
today will likely be the strongest/most organized of the system over
the next few days, although gusty conditions likely continue with
additional waves of convective showers.

Snow levels ahead of this morning's front are running around 5000
ft. A majority of the precip with this front looks to be falling
ahead of the front, within this warmer air and higher snow levels.
Snow levels are forecast to sharply fall behind the front today to
around 2 to 3 kft, possibly reaching around 1500 ft in Del Norte by
this evening. Due to the convective nature of the precip behind this
morning's front, these snow levels will likely fluctuate this
afternoon through the rest of this event, but are expected to slowly
trend lower from this afternoon through this weekend. In any case,
travel impacts are expected to begin this afternoon for highway
passes in Humboldt, Del Norte and Trinity counties (on highways 199,
299, 36, and 3). Snow levels continue to fall Thursday night, with 1
to 4 inches is expected as low as Weaverville.

A second, colder, cold front will move across the area during the
day on Friday. This will bring another round of enhanced winds,
though latest guidance depicts that it should be brief and remain
sub-advisory (gusts below 45 mph). Snow levels will fall further
Friday afternoon through early Saturday morning, reaching as low as
500 to 1500 feet with the lowest snow levels toward the northeast.
This feature is forecast to bring accumulating snow to valley bottom
in Trinity county, as well as to high elevations of highway 20 in
Mendocino and Lake and along Highway 101 in northern Humboldt and
northern Mendocino. These lower elevation passes can expect 6 to 12
inches of snow, while high elevation passes receive an additional
one to two feet of snow. NBM shows a 30 to 60% chance of 1 to 3
inches of snow as low as Clear Lake and similar probabilities of
trace amounts of snow as low as Blue Lake in Humboldt. Consistent
onshore flow is expected to keep surface temps too warm for snow on
the coast, however low freezing levels and building instability will
contribute to widespread and accumulating small hail along the
coast, especially Friday evening. Small hail can create treacherous
driving conditions even at sea level.

Calmer weather is expected with only lingering showers Sunday into
Monday. Calm weather likely won't last long, however, with another
cold, albeit weaker system, expected mid next week. at the moment,
most of the impacts of that system seem to be restricted to Trinity
County, though snow already appears possible at valley floors.
/JHW/TDJ

&&

.AVIATION...Winds and rain will advance through the region into early
this evening as a cold front moves from northwest to southeast. The
strongest gusts are occurring at KCEC just before sunrise and will
progress to KACV by mid morning. Gusts from 40 to 50 knots are still
possible by sunrise at KCEC. Gusts to 30 knots are possible at KACV
by mid morning and gusts from 20 to 25 knots will be possible at
KUKI by this afternoon. Low-level wind shear could also be a threat
at all terminals through this period. Heavier rain is expected to
move through bringing MVFR to IFR conditions as the front
progresses. Periods of rain are expected to last through the TAF
period.

&&

.MARINE...A cold front will continually move through the marine zones
into mid morning. As a result, southerly winds will continue to be
elevated this morning with a narrow band of sustained gale force
winds and widespread gale force gusts. Winds will become more
southwesterly with moderate to strong breezes through tomorrow. A
slight increase in the winds is expected tomorrow afternoon and some
isolated gale gusts are possible with this. Winds are then expected
to diminish into this weekend. Early next week another round of
southerly winds is expected with another front. A significant wind
wave response combined with a large WNW swell will fill in by
tomorrow and produce combined wave heights around 20 feet. Steep and
hazardous seas will continue through the weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Wind Warning until 7 AM PST this morning for CAZ101-
     102.

     Winter Storm Warning until 10 AM PST Friday for CAZ102.

     Winter Storm Watch from Friday morning through late
     Saturday night for CAZ102-104>108-110-111-114.

     Wind Advisory until 10 AM PST this morning for CAZ103.

     High Wind Warning until 10 AM PST this morning for
     CAZ104>106.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM
     PST Friday for CAZ104.

     Winter Storm Warning from 10 AM this morning to 10 AM PST
     Friday for CAZ105-106.

     Winter Storm Warning until 10 AM PST Friday for CAZ107-108.

     Wind Advisory until 4 PM PST this afternoon for CAZ110-111-
     114.

     Winter Storm Warning from 4 PM this afternoon to 10 AM PST
     Friday for CAZ111-114.

     Winter Storm Watch from Friday evening through late
     Saturday night for CAZ113-115.

     Wind Advisory from 7 AM this morning to 4 PM PST this
     afternoon for CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 9 AM PST this morning for PZZ450-455-470-
     475.

     Hazardous Seas Warning from 9 AM to 9 PM PST Friday for
     PZZ450-455-475.

     Hazardous Seas Warning from 9 PM this evening to 9 PM PST
     Friday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Feb 29, 9:54 AM PST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
954 AM PST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     Non-Tstm Wnd Dmg 1 NNE Crescent City     41.77N 124.19W
02/29/2024                   Del Norte          CA   Law Enforcement

            Tree across two lanes of US101 in Crescent
            City.

&&
Local storm report, Feb 29, 10:09 AM PST, 4 hours before
Preliminary Local Storm Report
National Weather Service Eureka CA
1009 AM PST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     Landslide        1 SSE Klamath           41.51N 124.03W
02/29/2024                   Del Norte          CA   Law Enforcement

            Rocks in road at US101 at the Klamath
            offramp.

&&
Local storm report, Feb 29, 10:32 AM PST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1032 AM PST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     Non-Tstm Wnd Dmg 4 WSW Lewiston          40.67N 122.87W
02/29/2024                   Trinity            CA   Law Enforcement

            Tree down blocking lane on Highway 299.

&&
Local storm report, Feb 29, 11:49 AM PST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1149 AM PST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     Non-Tstm Wnd Dmg 4 NW Whitehorn          40.06N 123.97W
02/29/2024                   Humboldt           CA   Law Enforcement

            Tree down blocking Shelter Cove Rd.

&&
Local storm report, Feb 29, 12:54 PM PST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1254 PM PST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Hail             1 NNW Blue Lake         40.90N 124.00W
02/29/2024  E0.25 inch       Humboldt           CA   Cocorahs

            Small hail of 0.1-0.25 inches.

&&
Local storm report, Feb 29, 1:05 PM PST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
105 PM PST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Non-Tstm Wnd Dmg 1 NNW Loch Lomond       38.88N 122.73W
02/29/2024                   Lake               CA   Utility Company

            Approximately 850 customers without power in
            southern Lake county near Cobb.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 3:07 AM PSTHazardous Seas WarningEKA54 hr
Feb 29, 8:59 AM PSTSmall Craft AdvisoryEKA18 hr
Feb 29, 8:59 AM PSTHazardous Seas WarningEKA48 hr
Feb 29, 1:50 PM PSTWinter Storm WarningEKAHumboldt, Mendocino68 hr
Feb 29, 1:50 PM PSTWinter Weather AdvisoryEKAMendocino68 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.